I am a 51 yo female with a complete hysterectomy at 28yo. I have premature diffuse atherosclerosis & isolated systolic high BP for no apparent reason. Hx includes multiple strokes, TIAs, now absent left carotid system and posterior communicating arteries, and MVP with severe regurg.
After the hysterectomy, I started taking Premarin (estrogen) to forstall osteoporosis. For the last 18 or so years, the premarin dosage was .3 mg/day. Because of the HRT scare and my clotting issues, my docs suggested that I ditch the premarin. I did, a year ago. The hotflashes are intolerable. They make me feel like I have to sit/lie down or I would pass out, make it difficult to breathe, and many times, my chest feels strange (like when you've overused a muscle and it gets that spongy ticklish feeling). My blood pressure is also becoming very resistant to being brought down. It is typically 180-200+ systolic. The diastolic is typically between 0 and 40. (The "0" has been verified by medical professionals.) If I get the systolic down below 160, I start to feel like I am going to black out.)
I take Cardizem CD 180 mg 2x/day; Avapro 300 mg/day; Labetalol .5 mg 2x/day; Lozol 1.25 mg/day.
Questions: 1. Can surgical menopause influence premature atherosclerosis? 2. Can menopause cause my high blood pressure problems? 3. Can menopause hurt my heart? 4. Would the strange chest feelings be something I should get checked out? 5. Would I have been better off to keep the Premarin?
My daily life quality is in the trash bin and I can't get my chores done.
Thanks for your help.
I am sorry to hear about the medical problems you have experienced.
1. Women who have an early menopause or hysterectomy with removal of both ovaries experience some increased risk for atherosclerosis.
2. Hypertension is a very common medical condition which affects approximately 30% of people in the United States. Natural menopause seems to have little influence on blood pressure. Therefore, it is difficult to say specifically whether or not your hypertension was related to your hysterectomy, probably not.
3. I would recommend seeing a cardiologist regarding the chest pain and shortness of breath you have been experiencing. He or she will likely order an electrocardiogram, chest X-ray and probably a stress test.
4. Recent data on HRT have shown that it is likely not very helpful in preventing coronary artery disease as was once thought. From the information you have provided I would suggest more aggressive blood pressure control, along with adding an aspirin to your medical regimen. You should also have your cholesterol checked. Make an appointmen with a cardiologist and discuss with him or her the issues brought up in this forum.
Hope you feel better.
Just a short comment about the Premarin. You said you had a total hysterectomy. I also had a total hysterectomy and my doctor told me, after I questioned him about that new scare, to stay on the premarin. He said only women who also take that other hormone (I think progestine or something like that) should go off the hormone. With other words, women without a hysterectomy have to worry about the hormones. I had a total hysterectomy when I was 40 and now im 73 and I'm still on Premarin, and healthy as a ox. :-))
Thanks for the comments.
Re: aspirin - I am afraid of my blood becoming too thin. There is a history of hemorrhagic stroke in my family. Plus, when I was on it, it started causing me some side effects beyond stomach pain. I know it isn't the aspirin itself because I was on it for years before the coumadin but it must disagree with some of my other meds.
re: Premarin - it always worked fine for me once I was on the low dose. It took 10 years to get rid of the hotflashes the first time, even while on Premarin. I was against going off of it because the first time I did, I had a stroke. But all the docs were so adamant. I wish they had paid attention to the fact that I was not on the combination HRT, tho. After I was off of it for awhile and was complaining about the problem, a rheumatologist said I shouldn't have gone off of it but wouldn't recommend re-starting it. This is really making a mess of my life, what there was left.
I am 34 and for the past year having a menstrual cycle for 2.5 out of 4 weeks. Had a ultrasound yesterday and put a call into my cardiologist before starting Progesterone : Prometrium 100mg.
Have you tried this drug?
My concern would be the heart issues and starting this.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.